Secondary Logo

Journal Logo

Case report

Intraoperative floppy-iris syndrome and finasteride intake

Issa, Sharif A. MB, BCh, BAO, MSc, MRCOphth; Dagres, Evgenios MD

Author Information
Journal of Cataract & Refractive Surgery: December 2007 - Volume 33 - Issue 12 - p 2142-2143
doi: 10.1016/j.jcrs.2007.07.025
  • Free

Abstract

Chang and Campbell1 described the intraoperative floppy-iris syndrome (IFIS), which is characterized by a triad of flaccid iris stroma that undulates and billows in response to ordinary intraocular fluid currents, a propensity for the floppy stroma to prolapse toward the phaco- and side-port incisions despite proper wound construction, and progressive intraoperative pupil constriction despite standard preoperative pharmacologic measures designed to prevent this. They and other authors2 found a strong association between IFIS and systemic use of tamsulosin, a selective α1A- and α1D-adrenergic receptor antagonist.

Schwinn and Afshari3 suggest that IFIS can be associated with other nonselective adrenergic antagonists. Some case reports have implicated the use of labetalol and some antipsychotic medications with IFIS.4,5 We describe 2 cases of IFIS associated with finasteride intake.

CASE REPORT

Case 1

An 81-year-old white man with a history of bilateral cataracts and ocular hypertension was scheduled for cataract surgery. He was taking finasteride, 5 mg once a day, for benign prostatic hyperplasia (BPH). Preoperatively, the visual acuity was 6/12 and the intraocular pressure (IOPL) was 26 mm Hg in both eyes. Phacoemulsification and posterior chamber intraocular lens (IOL) implantation were performed in the right eye in April 2005. A small pupil was observed preoperatively, and the surgeon performed sphincterotomies to improve surgical access. The iris was remarkably floppy during the entire procedure, and there was significant iris prolapse through the main corneal section. There were no significant intraoperative complications, and the postoperative period was uneventful. The postoperative visual acuity was 6/6.

In July 2006, phacoemulsification was performed in the left eye. The pupil was very small at the start of the procedure so the surgeon (E.D.) used iris hooks. This did not prevent iris bellowing and prolapse through the main corneal section. The only intraoperative complication was a small anterior capsule tear. This did not extend, and there was no vitreous loss into the anterior chamber. A posterior chamber IOL was implanted. Postoperatively, the visual acuity improved to 6/6 in the left eye and the IOP was 16 mm Hg in the right eye and 19 mm Hg in the left eye.

Case 2

A 77-year-old white man with bilateral cataracts and a preoperative visual acuity of 6/12 in both eyes was scheduled for cataract surgery. He was taking finasteride, 5 mg once a day, for BPH. Phacoemulsification was performed in the right eye in September 2006. The surgeon (E.D.) anticipated IFIS and ordered topical preoperative phenylephrine 10% and atropine 1%. Although the pupil was adequately dilated preoperatively, the iris was significantly floppy during the surgery and there was iris prolapse toward the main corneal section and side port. However, there were no significant complications.

Phacoemulsification was performed in the left eye 2 months later. Atropine 1% and phenylephrine 10% were used preoperatively, but the pupil was significantly small (4.5 mm) and iris hooks were used. The iris was very floppy intraoperatively, but there was no iris prolapse. No significant complications occurred. Both eyes recovered well and had a visual acuity of 6/6.

Other Medications

The first patient had a history of myocardial infarction and mild ventricular dysfunction. He was on the following regular medications: oral lisinopril, aspirin, and simvastatin. He was also using a beclomethasone inhaler for asthma.

The second patient had a history of essential hypertension and gout. He was taking oral losartan, bendroflumethiazide, and amlodipine and was using a salbutamol inhaler for asthma.

DISCUSSION

We report 2 cases of male patients who had bilateral cataract surgery. Both patients had features of IFIS in both eyes. The factors shared by the patients were a history of asthma and BPH. Both patients had been taking oral finasteride for several years. There was no history of diabetes mellitus or significant ophthalmic history that would be expected to affect iris behavior. Thus, we hypothesize that IFIS occurred in association with the intake of finasteride.

Intraoperative floppy-iris syndrome has been described mainly in association with systemic α-antagonists, which are commonly used for the treatment of BPH.1,6 Both finasteride and α-antagonists are used for the treatment of BPH, although their mechanisms of action are different. It is also possible to use a combination of these drugs (eg, finasteride and doxazosin) for the treatment of BPH.7 However, neither patient had a history of intake of systemic α-antagonists.

The symptoms associated with BPH are related to bladder outlet obstruction, which is comprised of 2 underlying components: static and dynamic. The static component is related to an increase in prostate size caused partly by a proliferation of smooth muscle cells in the prostatic stroma. The development and enlargement of the prostate gland is dependent on the potent androgen 5-dihydrotestosterone (DHT). An enzyme, type-II 5-reductase, metabolizes testosterone to DHT in the prostate gland, liver, and skin; DHT induces androgenic effects by binding to androgen receptors in the cell nuclei of these organs. Finasteride is a competitive and specific inhibitor of type-II 5-reductase with which it slowly forms a stable enzyme complex. Thus, by inhibiting this metabolism, the prostate size is reduced and urinary outflow improved. To our knowledge, this is the first description in the literature of such an association. It is not clear how finasteride affects iris behavior.

The dynamic component is a function of an increase in smooth muscle tone in the prostate and bladder neck, leading to constriction of the bladder outlet. Smooth muscle tone is mediated by the sympathetic nervous stimulation of α1-adrenoceptors, which are abundant in the prostate, prostatic capsule, prostatic urethra, and bladder neck. Blockade of these adrenoceptors (by α-antagonists) can cause smooth muscles in the bladder neck and prostate to relax, resulting in an improvement in urine flow rate and a reduction in BPH symptoms.

In conclusion, we believe that IFIS can occur in association with finasteride. However, a larger study to investigate this association is necessary. We recommend that a history of the presence of BPH and its treatment be part of the routine preoperative questionnaire for cataract surgery.

REFERENCES

1. Chang DF, Campbell JR. Intraoperative floppy iris syndrome associated with tamsulosin. J Cataract Refract Surg. 2005;31:664-673.
2. Pärssinen O., 2005. The use of tamsulosin and iris hypotony during cataract surgery [letter], Acta Ophthalmol Scand, 83, 624-626.
3. Schwinn DA, Afshari NA. α1-adrenergic antagonists and floppy iris syndrome: tip of the iceberg? Am J Ophthalmol. 2005;112:2059-2060.
4. Calotti F, Steen D. Labetolol causing intraoperative floppy-iris syndrome. J Cataract Refract Surg. 2007;33:170-171.
5. Mazal Z. [Intraoperative floppy iris syndrome]. [Czechoslovakian] Cesk Slov Oftalmol. 2007;63:91-94.
6. Chadha V, Borooha S, Tey A, et al. Floppy iris behaviour during cataract surgery: associations and variations. Br J Ophthalmol. 2007;91:40-42.
7. Logan YT, Belgeri MT. Monotherapy versus combination drug therapy for the treatment of benign prostatic hyperplasia. Am J Geriatr Pharmacother. 2005;3:103-114.
© 2007 by Lippincott Williams & Wilkins, Inc.